Arizona, 2017Flash Flood and Damaging Wind in Arizona, August 3, 2017
August 3, 2017 · NWS TWC · 2 events in 1 county or zone
Scattered thunderstorms moved northeast across southeast Arizona. One storm produced damaging winds in Tucson and another caused flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved northeast across southeast Arizona. One storm produced damaging winds in Tucson and another caused flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 3, 2:15 PM MST, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 3, 2:15 PM MST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
215 PM MST Thu Aug 3 2017
.SYNOPSIS...The weather pattern will remain favorable through the
Saturday for daily showers and thunderstorms, mainly afternoon and
evening hours. There should be a downtrend in activity early next
week as the air mass temporarily dries. High temperatures will hover
around normal through Sunday then warm a few degrees next week.
&&
.DISCUSSION...Isolated to scattered showers and thunderstorms
continued to develop across southeast Arizona this afternoon and
evening. Locally heavy rainfall will be the main concern. Beyond
today, the flow pattern will remain favorable for daily
thunderstorms through Saturday. Thereafter, models were indicating a
noticeable downward trend in rainfall chances as drier air spreads
into the area and a less favorable flow pattern develops. The drier
conditions will also result in slightly warmer daytime temperatures,
with projected highs for Tucson near 102 on Tuesday or Wednesday.
&&
.AVIATION...Valid thru 05/00Z.
Isolated-Scattered TSRA/SHRA through at least 04/08Z, with brief MFR
conditions and strong outflows with storms. Otherwise VFR with
normal diurnal wind trends. Aviation discussion not updated for TAF
amendments.
&&
.FIRE WEATHER...Fire weather concerns remain low through the
weekend. Daily shower and thunderstorm chances will persist across
most of southeast Arizona. A drying trend early next week will then
bring greatly reduced thunderstorm coverage to the area, although RH
values will remain favorable (just not as high as recently). Outside
of gusty thunderstorm winds, expect 20-foot winds to remain at or
below 15 mph and follow typical upslope/down valley diurnal patterns.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 3, 1:07 PM MST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Tucson AZ
107 PM MST THU AUG 3 2017
AZZ507-032030-
Upper San Pedro River Valley including Sierra Vista/Benson-
107 PM MST THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ COUNTY
UNTIL 130 PM MST...
At 105 PM MST, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Sonoita, or 22 miles northwest of Sierra
Vista. This storm was nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sonoita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3162 11054 3166 11063 3178 11069 3193 11061
3190 11050
TIME...MOT...LOC 2005Z 232DEG 2KT 3175 11060
KDSpecial weather statement, Aug 3, 2:10 PM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Tucson AZ
210 PM MST THU AUG 3 2017
AZZ506-509-511-032200-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
210 PM MST THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM AND EAST
CENTRAL PINAL COUNTIES UNTIL 300 PM MST...
At 210 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles east of Christmas, moving south at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
San Carlos Reservoir, Aravaipa Creek Preserve, Klondyke and
Dudleyville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3279 11030 3285 11074 3309 11069 3312 11067
3311 11066 3314 11063 3313 11059 3315 11058
3315 11055 3317 11054 3316 11053 3318 11053
3319 11050 3318 11046 3320 11046 3320 11045
TIME...MOT...LOC 2110Z 005DEG 10KT 3299 11052
LEINSSpecial weather statement, Aug 3, 2:47 PM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
247 PM MST THU AUG 3 2017
AZZ507-508-511-513-032230-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains
including Mount Graham-
247 PM MST THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL
330 PM MST...
At 247 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Willcox, moving west at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Cochise, I-10 And Texas Canyon and Dragoon.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3207 10978 3190 10988 3204 11018 3225 11004
TIME...MOT...LOC 2147Z 109DEG 15KT 3206 10996
LEINS
Special weather statement, Aug 3, 3:18 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Tucson AZ
318 PM MST THU AUG 3 2017
AZZ505-506-032300-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
318 PM MST THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PINAL COUNTY UNTIL
400 PM MST...
At 318 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Coolidge Airport, or 20 miles southeast of
Florence, moving northeast at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Kearny, Kelvin and Dudleyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3299 11079 3298 11077 3292 11071 3269 11112
3279 11130 3296 11136 3325 11095
TIME...MOT...LOC 2218Z 213DEG 8KT 3280 11117
LEINSSpecial weather statement, Aug 3, 4:07 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Tucson AZ
407 PM MST THU AUG 3 2017
AZZ505-506-040000-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
407 PM MST THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 500 PM
MST...
At 407 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Coolidge Airport, or 21 miles south of Florence,
moving northwest at 5 mph.
Wind gusts up to 50 mph will be possible with this storm.
This storm will remain over mainly remote areas of central Pinal
County.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3272 11098 3257 11129 3290 11144 3307 11120
3307 11119
TIME...MOT...LOC 2307Z 153DEG 7KT 3275 11126
LEINSSpecial weather statement, Aug 3, 4:13 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
413 PM MST THU AUG 3 2017
AZZ504-040000-
Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
413 PM MST THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
500 PM MST...
At 413 PM MST, Doppler radar was tracking a strong thunderstorm near
Avra Valley, or 7 miles southwest of Marana, moving southeast at 15
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Marana, Avra Valley, Tortolita and Picture Rocks.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3250 11146 3250 11123 3236 11105 3224 11133
TIME...MOT...LOC 2313Z 324DEG 14KT 3236 11129
LEINS
Thunderstorm Wind, Pima
- When
- August 3, 4:57 PM MST to 5:10 PM MST
- Where
- Pima County, 3.47 mi WNW of Tucson to 3.68 mi WNW of Tucson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Broadcast Media
- Coordinates
- 32.257, -110.980
Tree were uprooted on 14th Ave between Glenn Street and Kelso Street. Also, a large tree fell on house on Glenn Street between Fairview Ave and 15th Ave.
Flash Flood, Pima
- When
- August 3, 5:10 PM MST to 6:00 PM MST
- Where
- Pima County, 7.39 mi WSW of Tuscon Marana Nw Airport to 5.58 mi W of Tuscon Marana Nw Airport
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.385, -111.340
Portions of Anway Road were closed due to flash flooding in Avra Valley.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, August 3 to 4, 20171 death · 3 injured · 1 in hail · 21 events
- Hail and Damaging Winds in Indiana, August 3 to 4, 20171 death · 50 kt wind · 4 events
- Rip Current in Puerto Rico, August 3 to 4, 20171 death · 1 event
- Flash Flood and Hail in New Mexico, August 3, 2017$5.8 million · 1 in hail · 8 events
- Tornado and Damaging Winds in Arizona, August 3, 2017$242,000 · EF0 · 15 events
- Flash Flood and Damaging Winds in California, August 3, 2017$290,000 · 52 kt wind · 3 events
- Damaging Winds in Arizona, August 3, 2017$185,000 · 61 kt wind · 5 events
- Damaging Wind in Florida, August 3, 20173 injured · $50,000 · 56 kt wind · 1 event
- Flash Flooding and Damaging Wind in Utah, August 3 to 6, 2017$54,000 · 54 kt wind · 8 events
- Tornado and Hail in Michigan, August 3, 2017$57,000 · EF0 · 4 events
- Damaging Winds in Illinois, August 3, 2017$32,000 · 52 kt wind · 3 events
- Flash Flooding in Arizona, August 3, 2017$20,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718277, 719567.